Pennsylvania, 2018Winter Storm in Pennsylvania, March 20 to 21, 2018
March 20 to 21, 2018 · NWS CTP · 17 events in 17 counties and zones
A long-duration, late-season snowstorm dropped widespread 10-15 inches of snow across southern Pennsylvania, with locally higher amounts (primarily at higher elevations). The system came in two rounds of heavy snow.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-duration, late-season snowstorm dropped widespread 10-15 inches of snow across southern Pennsylvania, with locally higher amounts (primarily at higher elevations). The system came in two rounds of heavy snow. The first round fell across southern Pennsylvania during the daylight hours of Tuesday, March 20 before diminishing by evening. The second round arrived Tuesday night, made it a little farther north, and continued into Wednesday, March 21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 20, 6:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 6:15 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 AM EDT Tue Mar 20 2018
.SYNOPSIS...
A complex winter storm system will move into the region today
and continue through much of Wednesday. Drier weather will
return for Thursday and Friday before a new storm system moves
across the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A very complex winter storm is poised to affect the region. The
latest model guidance made quite the increase in the QPF,
necessitating a large adjustment in forecast thinking.
The first chunk of the storm is already beginning to move into
my far southern zones, an elongated area of mainly rain (at this
time) is associated with a narrow area of low-mid level
frontogenetic forcing between the right entrance region of the
retreating upper jet entrance over NY/New Eng and the left exit
region of the southern jet moving out of the Gulf States toward
the Mid Atlantic. Surface temperatures over southern PA are near
or even a bit above freezing, but the wild card is the
dewpoints which are generally in the single digits. So even if
the precip starts as rain, we will see quick column cooling as
wet bulb effects become dominant. The first area of snow/sleet
will mainly affect about the southern 1/3 of the forecast area
into the afternoon hours, and the snow could fall heavy at
times, though the exact placement of the heaviest snow remains a
subject of disagreement among even the various high resolution
near term model. For the first period I show the best chance of
a moderate to heavy burst of snow being over my SWRN group of
counties from Somerset-Cambria east to about Adams county.
Models weaken the initial upper low as it approaches the region
from the SW, while bringing a new chunk of upper energy up from
the TN Valley overnight and Wednesday. The potential exists for
a rather long period of moderate-heavy snow with a band of
significant snow on the northern edge of the closed upper
circulation over my SRN/SERN zones from later tonight into
Wednesday afternoon. This sort of mesoscale forcing is very hard
to pinpoint at this range so there is still much uncertainty in
the forecast.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
If there are any lingering snow showers Wednesday night, they
will move out quickly followed by breezy cool and drier
conditions.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
By Thursday...the storm will continue to slowly lift away from
our area. An upper level low will drop southeast late Thursday
into Friday. This will likely bring more clouds back into the
area...with a chance of some snow showers.
A complex pattern for the upcoming weekend into early next
week will prevail. Central PA will likely be between a
developing storm off the coast...and on the edge of warm
advection from the central plains. Thus much of the time it
should be dry.
Main changes made was to adjust POPS down some for the weekend
into next week...mainly to fit a little better with others. I did
not want to change too much...given the large variation in model
solutions.
The other change was to adjust temperatures down after Thursday
into the weekend...given northerly flow and source region of the
airmass.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
For 12Z TAFS...main change was to slow leading edge of the snow
down by an hour or so.
Earlier discussion below.
Patchy precipitation starting to work into Somerset County.
Main leading edge to the snow is further south...between 30 to
100 miles from the PA border.
Expect the snow to edge northward this morning...with perhaps
some sleet at times. North flow of dry air will tend to slow
the northward advance of the snow. There will be a tight
gradient between VFR conditions across the far north later
today...and IFR to MVFR conditions further south.
Not much improvement to later Wednesday or early Thursday...as
some snow will linger.
Outlook...
Tue night and Wed...Snow and restrictions continue. Some
improvement later on Wed.
Thu...No sig wx expected.
Fri-Sat...A few snow showers possible.
&&
.CLIMATE...
The Spring (Vernal) Equinox will be at 12:15 PM today, March
20. Sunrise in State College, PA will be 7:14 AM and sunset at
7:23 PM, for a total day length of just over 12 hours.
While it will be spring on the calender today...a look outside
will be more like winter. We may have to wait until late in the
month to see a touch of spring-like temperatures.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM EDT Wednesday for
PAZ017>019-045-049>053.
Winter Storm Warning until 8 PM EDT Wednesday for PAZ024>028-
033>036-056>059-063>066.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Martin
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Mar 20, 3:37 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
437 AM EDT Tue Mar 20 2018
PAZ017>019-045-049>053-210845-
Clearfield-Northern Centre-Southern Centre-Southern Clinton-Union-
Snyder-Montour-Northumberland-Columbia-
437 AM EDT Tue Mar 20 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-037-041-042-046-210845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Lycoming-
437 AM EDT Tue Mar 20 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024>028-033>036-056>059-063>066-210845-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
437 AM EDT Tue Mar 20 2018
...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Adams
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
A winter storm produced 12-16 inches of snow in a 24-hour period across Adams County.
Winter Storm, Lancaster
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A winter storm produced 10-18 inches of snow in a 24-hour period across Lancaster County.
Winter Storm, York
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A winter storm produced 14-19 inches of snow in a 24-hour period across York County.
Winter Storm, Franklin
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
A winter storm produced 10-18 inches of snow in a 24-hour period across Franklin County.
Winter Storm, Fulton
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
A winter storm produced 8-14 inches of snow in a 24-hour period across Fulton County.
Winter Storm, Bedford
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
A winter storm produced 8-14 inches of snow in a 24-hour period across Bedford County.
Winter Storm, Somerset
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A winter storm produced 10-20 inches of snow in a 24-hour period across Somerset County.
Winter Storm, Lebanon
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A winter storm produced 10-14 inches of snow in a 24-hour period across Lebanon County.
Winter Storm, Dauphin
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
A winter storm produced 10-15 inches of snow in a 24-hour period across Dauphin County.
Winter Storm, Cumberland
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A winter storm produced 9-15 inches of snow in a 24-hour period across Cumberland County.
Winter Storm, Schuylkill
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
A winter storm produced 10-14 inches of snow in a 24-hour period across Schuylkill County.
Winter Storm, Perry
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A winter storm produced 8-14 inches of snow in a 24-hour period across Perry County.
Winter Storm, Juniata
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
A winter storm produced 8-14 inches of snow in a 24-hour period across Juniata County.
Winter Storm, Mifflin
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
A winter storm produced 8-10 inches of snow in a 24-hour period across Mifflin County.
Winter Storm, Huntingdon
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
A winter storm produced 8-10 inches of snow in a 24-hour period across Huntingdon County.
Winter Storm, Blair
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Blair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
A winter storm produced 8-15 inches of snow in a 24-hour period across Blair County.
Winter Storm, Cambria
- When
- March 20, 9:00 AM EST to March 21, 7:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
A winter storm produced 10-14 inches of snow in a 24-hour period across Cambria County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Avalanche and Flood in Nevada, March 20 to 31, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742515, 742517, 742518, 742519, 742520, 742521, 742522, 742523, 742524, 742525, 742527, 742528, 742529, 742531, 742532, 742534, 742536.